Illinois, 2004

Flooding in Illinois, June 20 to 27, 2004

June 20 to 27, 2004 · NWS PAH · 2 events in 2 counties and zones

Minor flooding of the Wabash River occurred. 15 feet on June 24.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Wabash River occurred. At Mount Carmel, where flood stage is 19 feet, the river crested at 22.15 feet on June 24. At New Harmony, where flood stage is 15 feet, the river crested at 16.26 feet on June 25. This resulted in flooding of low-lying fields and bottomlands near the river. Several local river roads were flooded, including a street in East Mount Carmel. Oil well production was halted, except for some wells on substructures. A flood gate was installed at Mount Carmel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 1:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 20, 1:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT SUN JUN 20 2004

.DISCUSSION...

MAIN CONCERN FOR THIS FORECAST REMAINS TIMING/COVERAGE OF PRECIPITATION
SUNDAY NIGHT AND MONDAY...AND THEN HOW FAR SOUTH THE SURFACE FRONT
WILL GO.

LATEST SURFACE ANALYSIS SHOWED SURFACE HIGH CENTERED OVER NW IOWA
WITH A PRONOUNCED COOL AND DRY AIMRASS OVER THE REGION.  IR
SATELLITE INDICATED HIGH CLOUDINESS CONTINUED TO STREAM NORTHEAST
INTO THE FA BUT A STEADY EASTWARD PROGRESSION OF CLOUD COVER WAS
NOTED SO EXPECT THE DAY TO START OFF WITH ABUNDANT SUNSHINE.

MODELS HAVE TRENDED LATER ON BRINGING IN RAIN CHANCES TONIGHT/MONDAY.
GIVEN THE CURRENT SURFACE ANALYSIS AND RECENT TRACK RECORD OF THE ETA
VS GFS TOWARD THE LATER TREND WILL LEAN EVEN A BIT MORE TOWARD THE ETA
FOR THE ONSET OF RAIN BUT MORE TOWARD THE GFS (ETA TOO FAST) FOR
PROGRESSING CHANCES SE ACROSS THE FA MONDAY. THIS MEANS ELIMINATING RAIN
CHANCES EVERYWHERE TONIGHT EXCEPT POSSIBLY THE NW PART OF THE FA AS WELL
AS REDUCING CHANCES MONDAY ACROSS THE SE HALF OR SO OF THE FA WHICH WILL
ALSO BE LEAST AFFECTED BY 500MB SHORT WAVE FURTHER N.  BEST CHANCE APPEARS
TO BE MONDAY NIGHT ACROSS MOST OF THE FA WITH THE SURFACE COLD FRONT.

SURFACE FRONT SHOULD PUSH SOUTH OF THE FA BY TUESDAY AFTERNOON AS SURFACE
HIGH MOVES IN FROM THE CENTRAL PLAINS.  GIVEN PROBABLE VERY SLOW SOUTHWARD
PROGRESSION OF THE FRONT AND MOISTURE AXIS IN WESTERLY FLOW ALOFT...WILL OPT
TO MAINTAIN LOW RAIN CHANCES ACROSS THE SOUTH UNTIL WEDNESDAY.  RAIN CHANCES
AGAIN BEGINNING THURSDAY LOOK REASONABLE GIVEN ANOTHER SOUTHWARD PUSHING
SURFACE FRONT.

WILL TWEAK SOME TEMPS DOWN A BIT TONIGHT DUE TO LATER TREND IN
CLOUDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHANKLIN
Hazardous weather outlook, Jun 19, 4:00 AM CST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT JUN 19 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
500 AM CDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS BEGINNING SUNDAY NIGHT ACROSS THE
REGION EXCEPT OVER MAINLY WESTERN KENTUCKY.  THERE IS A SLIGHT RISK
OF SEVERE STORMS ACROSS THE AREA MONDAY.  LOCALLY HEAVY RAIN IS
POSSIBLE MAINLY DURING THE DAY MONDAY. THUNDERSTORMS ARE FORECAST
THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
SHOULD STAY ABREAST TO THE LATEST THUNDERSTORM FORECASTS FOR LATE
SUNDAY AND MONDAY.

SHANKLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
June 20, 3:00 AM CST to June 27, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Flood, White

When
June 20, 3:00 AM CST to June 27, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408586, 5408587.